MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 560-013
Medical Device Problem Codes Device Damaged by Another Device (2915); Mechanics Altered (2984)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient's date of birth, age: unk.Patient's weight: unk.Patient's ethnicity/race: unk.Relevant tests/laboratory data: unk.Other relevant history: unk.Device lot number, expiration date: unk.The device was not returned to the manufacturer, thus no investigation could be completed.Device manufacture date: unk, because lot number: unk.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and a right ventricular (rv) lead, extraction indication unk.Spectranetics lead locking devices (llds) were inserted into each lead to provide traction.While the physician was using a spectranetics 13f tightrail sub-c rotating dilator sheath to attempt removal of ra lead, the lead was inadvertently cut by the tightrail, and there appeared to be something hard in the mechanism.There was no damage present to the lld in the ra lead, so it remained functional to provide traction.The physician used a spectranetics 16f glidelight laser sheath and a 13f tightrail to successfully remove both the ra and rv leads with no reported patient harm.This report captures the 13f tightrail sub-c which inadvertently cut the ra lead, potential for harm.
 
Additional Manufacturer Narrative
G3: the device evaluation and investigation were completed on (b)(6) 2022.H3: in the initial mdr, "device returned to manufacturer?" was inadvertently marked "yes".At that time, the device had not been returned for evaluation and should have been marked "no".This field is now correct since the device has been returned.H6: the tightrail was returned and evaluated by a cross functional team.A spectranetics lead locking device (lld) and a lead extender was protruding from the distal tip and proximal end of the tightrail.Upon evaluation, crepitation was noted, along with a slight bend in the shaft, 3 inches from the distal tip.Excessive biologics were observed along the length.The blades were retracted at the distal tip, but blade concentricity could not be checked due to the lld and lead extender protruding from the distal tip.With the handle halves separated, heavy biologics were observed inside.Inner components of the tightrail were in working condition with heavy biologics noted, and force was required to remove some components due to heavy biologics.Using pliers and pulling from the proximal end of the tightrail, lead insulation, lld, suture, lead extender and heavy biologics were removed from the device.The lead extender and lld appeared to be cut at the distal tip.The lld mandrel was cut 22 mm from the distal edge of the distal hypo tube of the distal loop.The distal tip of the lld was missing.All proximal features of the lld were present.The braid of the lld was cut, and a measurement of the braid was not possible because the braid was retracted.Heavy biologics were observed to be wrapped around the distal loop of the lld.The proximal end of the lld was in good working condition.The suture was tied around the proximal loop of the lld and lead insulation.With all of the devices removed from the inner shaft of the tightrail, actuation was still not possible due to heavy biologics, but the keys appeared to be in alignment on the drive shaft.The drive shaft was sent for x-ray, and the drive shaft and barrel were soaked and ultrasonically cleaned for re-evaluation.X-ray of the length of the drive shaft did not find any damage or herniation.After soaking and ultrasonic cleaning the driveshaft and barrel, no crepitation was felt along the length of the tightrail; the blades were evenly retracted, and extended and retracted with manual actuation.With the tightrail reassembled, it passed all functional testing.H6): due to the mechanics of the tightrail being altered (lead insulation, lld, suture, lead extender and heavy biologics discovered stuck within the device), this has been determined to be a use related failure.When the above objects were removed, the tightrail functioned as intended.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Additional Manufacturer Narrative
G3: further review and investigation was completed on 10nov2022.H3: an additional review of the x-ray performed on the device showed the objects within the shaft had adequate room, indicating biologics were contributing to the tightrail''s mechanism becoming stuck during the procedure.In addition, further information was received that confirmed that traction was maintained on the lead during the procedure, which ruled out inadvertent damage to the lead due to poor or no traction.No design, use or production process was identified.H6): conclusions codes corrected to 4315 and 50 (from 61).It has been determined that the cause of the reported damage to the targeted lead could not be established, and the tightrail''s mechanism becoming stuck was caused by excessive biologics due to patient condition, rather than being a use related failure, as was previously submitted in supplemental mdr 1.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
MDR Report Key15235998
Report Number1721279-2022-00159
Device Sequence Number6456261
Product Code DRE
UDI-Device Identifier00813132022808
UDI-Public00813132022808
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K161333
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number560-013
Device Catalogue Number560-013
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2022
Supplement Date Received by Manufacturer09/07/2022
11/10/2022
Initial Report FDA Received Date08/16/2022
Supplement Report FDA Received Date09/19/2022
11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BOSTON SCIENTIFIC 0155 RV ICD LEAD; BOSTON SCIENTIFIC 4470 RA PACING LEAD; SPECTRANETICS 16F GLIDELIGHT LASER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS LEAD LOCKING DEVICES; SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Patient SexMale